We’re promoting the Yellow Card scheme to the Parkinson’s community, to make sure everyone knows where to report any medication side effects they may experience.
We’ve picked up reports on social media that some people with Parkinson’s have experienced side effects from their Parkinson’s medications after being switched from a branded product, like Sinemet, to a generic product.
Barrie Smith was managing his Parkinson’s well, but after his branded medication was changed to a generic alternative, he began having problems with walking and other daily tasks.
He said: "My symptoms worsened. I went from being totally independent to having my food cut up for me as I was throwing it everywhere and I needed help with getting dressed."
Not everyone may have the same experience, but it's important that any new side effects or changes are reported to the Medicines and Healthcare products Regulatory Agency (MHRA) through its Yellow Card scheme, so they can be investigated.
What is the Yellow Card scheme?
The MHRA runs the Yellow Card scheme, which helps monitor the safety of medicines and other healthcare products in the UK. Find out more about the Yellow Card scheme on its website.
It's used to record all reported side effects from medicines as well as issues related to medical equipment and electronic devices such as e-cigarettes.
Once an issue has been reported, the MHRA will review the reports and take the necessary steps to minimise the risk posed by the medicines and products.
For example, during the pandemic, the MHRA received reports on vaccine side effects and made recommendations about which vaccine would be best for those with specific long-term conditions.
Branded and generic medication
Branded medication has been made by the pharmaceutical company that owns the patent and is the only company allowed to sell the product under a specific name. For levodopa, this is Sinemet.
A generic medication is one that's been made by another manufacturer and has to be sold under a different name. They are usually a cheaper alternative to the branded medication.
Both branded and generic medicines have the same active ingredients but different non-active ingredients, like sugar or colouring. They should work the same way but sometimes cause different side effects.
Stephanie Bancroft, Community Pharmacist and Chair of the Parkinson's Disease Specialist Pharmacy Network (PDSPN), explained why reporting these issues is so important:
"Over the last year or so, the Parkinson's Specialist Pharmacy Network (PDSPN) has become increasingly aware of people with Parkinson’s experiencing issues with their medication after being switched from branded to generic medication.
"It’s really important that we have a clear understanding of how often these issues are occurring and what the long-term effects are.
"So, if you or your family member or friend with Parkinson's is experiencing issues with their medication or has noticed their medication isn't as effective as it used to be, I'd encourage you to report these issues to your local pharmacist, to your Parkinson's healthcare professional and also to the Yellow Card Scheme.
"That will help us and the MHRA to understand how widespread and serious these issues are and act accordingly."
Reporting an issue as a healthcare professional
We encourage health professionals to report any issues or side effects that your patients are experiencing through the Yellow Card scheme too.
Report a side effect
If you or a family member have experienced a side effect from Parkinson’s medicines, please report it using the Yellow Card website or call for free on 0800 731 6789 (Monday to Friday, 10am to 2pm).